Low Dose Clenbuterol Toxicity: Case Report and Review of Literature
Related Experiment Video
Updated: Jul 24, 2025

Inducing Acute Liver Injury in Rats via Carbon Tetrachloride CCl4 Exposure Through an Orogastric Tube
Published on: April 28, 2020
Kenneth Lan1, Adarsh Saheba1, Paul Mathew1
1Las Palmas Medical Center, Department of Internal Medicine, El Paso, TX.
Abstract:
Description Clenbuterol is a long-acting β-agonist used in oral and inhaled form for asthma treatment outside the U.S. and in veterinary medicine within the U.S. It is also used off-label for anabolic effects worldwide. Toxicity with clenbuterol is increasingly seen in U.S. hospitals, primarily in younger individuals using the drug for competitive athletics or bodybuilding. We present a case of a young patient who presented after an intentional overdose and discuss the relevant literature. Presentations do not correlate with the dosage ingested. Signs and symptoms can range from simple nausea to myocardial ischemia, rhabdomyolysis and cardiogenic shock. Treatment of overdose is simple and should be promptly started using intravenous fluid hydration and potassium supplementation. Benzodiazepines may be utilized for agitation or delirium. β-blockers or phenylephrine may be used to give hemodynamic support. More research is needed to gain an understanding of the optimal treatment of clenbuterol toxicity, especially if it becomes a more frequent reason for medical encounters in the U.S.
More Related Videos
09:15Vinyl Chloride and High-Fat Diet as a Model of Environment and Obesity Interaction
Published on: January 12, 2020
07:38A Multimodal Imaging Approach Based on Micro-CT and Fluorescence Molecular Tomography for Longitudinal Assessment of Bleomycin-Induced Lung Fibrosis in Mice
Published on: April 13, 2018